Georgia, 2016Flash Flood in Georgia, August 1, 2016
August 1, 2016 · NWS CAE · 1 event in 1 county or zone
A strong short wave trough passed through the region, which was entrenched in a moist, warm and moderately unstable air mass. The short wave picked up convective development along a lee-side/thermal trough in the Upstate and Northern Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong short wave trough passed through the region, which was entrenched in a moist, warm and moderately unstable air mass. The short wave picked up convective development along a lee-side/thermal trough in the Upstate and Northern Midlands. These thunderstorms swept southeast into the Midlands and Central Savannah River Area (CSRA). Strong low-level convergence and upper-level support focused heavy rain through portions of the CSRA in the early to mid-evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 1, 5:34 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 1, 5:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
634 PM EDT MON AUG 1 2016
.SYNOPSIS...
Upper level trough crossing the Great Lakes region continues
moving east and should reach the Atlantic coast on Tuesday.
A series of short waves rotating through the base of the trough
and a moist air mass will continue scattered to numerous
thunderstorms over the next several days.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Weak surface trough appears to be stretched from E NC WSW across
portions of N and CENT SC and into NE GA, with an upper level
impulse moving slowly SE into the region. Convection developing
and increasing in coverage across the northern CSRA, and shifting
to the ESE. Additional convection shifting NE from Cent/SE GA NE
towards the CSRA/S Midlands. Collision of outflow boundaries and
sea breeze boundary expected to lead to increased convective
coverage in the near term across the CSRA, and Central/Southern
Midlands. It appears good chance to likely POPs in order for that
area. Elsewhere, thunderstorm activty across the NE Midlands
dissipating and shifting to the north into NC. Latest convective
analysis indicates moderate to strong instabilities, with high
atmospheric moisture content with precipitable water values over 2
inches. Some of the storms could reach severe limits, with
possiblity of locally heavy rain with any slow moving or training
echoes. Will expect the activity to gradually dissipate tonight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper level flow will become northwesterly Tuesday as the upper
trough moves off the East Coast. The associated frontal boundary
will push into the forecast area in the late afternoon/evening
accompanied by a 500 mb shortwave. Abundant moisture ahead of the
front and weak to moderate instability will support afternoon
airmass convection with the greatest coverage near and east of I-20
where PWAT values are above 2.0 inches. Later, as the surface
boundary and shortwave move into the FA, there may be additional
convection progressing eastward from the Upstate. There is a
possibility for a few storms to produce damaging winds and
localized flooding. The front will stall across the forecast area
overnight becoming diffuse. Highs will generally be in the low to
mid 90s with an overnight low in the mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The upper level pattern will transition from troughing to ridging
mid-week as high pressure extends westward from the central US. At
the surface, a weak boundary will linger throughout the midterm
keeping a chance for showers and thunderstorms in the forecast each
day. However minimal upper level support suggests mainly weak,
diurnal convection. Westerly flow and a building upper level ridge
supports warming temperatures into the weekend.
Early next week, models indicate the possibility of an upper level
trough and associated surface front digging into the mid-Atlantic
States.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Main near term concern is any thunderstorm activity. Based on
latest radar trends, have increased confidence of TSRA affecting
CAE/CUB and AGS/DNL terminals in the near term. Added a tempo
group for such through 01Z.
After convection dissipates tonight, will examine whether
lingering convective debris cloud cover will preclude a fog
threat. For now, will include tempo group 09z-13z for the fog
prone sites AGS/OGB. If any terminals receive significant rainfall
later today/tonight, fog/stratus threat could increase. After any
early morning fog/stratus, expect a VFR conditions Tuesday with
scattered afternoon and evening thunderstorms expected.
EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 1, 5:16 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
616 AM EDT MON AUG 1 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
616 AM EDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 6:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT MON AUG 1 2016
SCZ020-021-026>028-030-020000-
NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-AIKEN-
706 PM EDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SALUDA...
NORTHWESTERN RICHLAND...SOUTHWESTERN FAIRFIELD...SOUTHEASTERN
NEWBERRY...WESTERN LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...
AT 705 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO NEAR LEESVILLE TO
8 MILES SOUTH OF RIDGE SPRING...AND MOVING EAST AT 25 MPH. LOCALLY
HEAVY RAIN AND STREET FLOODING WILL BE POSSIBLE IN SOME AREAS.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...IRMO...BATESBURG...RED BANK...OAK GROVE...ST.
ANDREWS...BATESBURG-LEESVILLE...LEESVILLE...CHAPIN...GILBERT...SUMMIT...
LITTLE MOUNTAIN...MONETTA...PEAK...SEVEN OAKS...LAKE MURRAY OF RICHLAND
AND WINNSBORO MILLS.
IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
LAT...LON 3436 8106 3402 8111 3368 8142 3363 8181
3392 8156 3418 8152
TIME...MOT...LOC 2305Z 254DEG 23KT 3413 8145 3394 8147 3372 8168Local storm report, Aug 1, 6:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 9 NNW SUMMIT 34.05N 81.46W
08/01/2016 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY FRANK SHEALY RD AND REBECCA
DRIVE.
&&
DALocal storm report, Aug 1, 7:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 3 WSW SEVEN OAKS 34.04N 81.19W
08/01/2016 LEXINGTON SC LAW ENFORCEMENT
TREES IN ROADWAY HOPE FERRY RD AND CORLEY
MILL RD.
&&
DALocal storm report, Aug 1, 7:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 SSW IRMO 34.05N 81.22W
08/01/2016 M49 MPH LEXINGTON SC PUBLIC
49 MPH WINDS REPORTED AT LAKE MURRAY DAM
RC-WINDS SENSOR.
&&
DASpecial weather statement, Aug 1, 7:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT MON AUG 1 2016
SCZ027-028-020045-
LEXINGTON-RICHLAND-
820 PM EDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND
NORTHEASTERN LEXINGTON COUNTIES...
AT 819 PM EDT...A STRONG THUNDERSTORM WAS OVER COLUMBIA...MOVING EAST
AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...SOUTH CONGAREE...PINE RIDGE...
ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3393 8119 3415 8115 3411 8082 3387 8085
TIME...MOT...LOC 0019Z 282DEG 9KT 3404 8105
JAQ
Local storm report, Aug 1, 7:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 4 SSW LITTLE MOUNTAIN 34.14N 81.44W
08/01/2016 NEWBERRY SC LAW ENFORCEMENT
MULTIPLE TREES DOWN WHEELAND AND BENS
PENINSULA RDS.
&&
DAFlash Flood, Columbia
- When
- August 1, 7:30 PM EST to 8:18 PM EST
- Where
- Columbia County, 0.88 mi WNW of Grovetown to 0.89 mi ESE of Grovetown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 33.456, -82.213
Columbia County, GA Dispatch reported Robinson Avenue in Grovetown was washed out due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655759.